Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 67, NWS Cleveland, OH

September 5, 2018Cuyahoga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 5, 2018, 6:49 PM EDT for Cuyahoga County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2018, 6:49 PM EDT (22:49 UTC)
Expired
Sep 5, 2018, 7:15 PM EDT
In force
26 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 30 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS51 KCLE 052249
SVRCLE
OHC035-052315-
/O.NEW.KCLE.SV.W.0067.180905T2249Z-180905T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
649 PM EDT WED SEP 5 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Cuyahoga County in northeastern Ohio...

* Until 715 PM EDT.

* At 649 PM EDT, a severe thunderstorm was located near Parma, or
  near Cleveland, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Cleveland, Parma, Lakewood, Euclid, Cleveland Heights, North
  Royalton, Solon, Warrensville Heights, South Russell, Highland
  Hills, Garfield Heights, Shaker Heights, Maple Heights, South
  Euclid, Parma Heights, Broadview Heights, Brook Park, Mayfield
  Heights, East Cleveland and Lyndhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4157 8148 4156 8139 4145 8139 4144 8137
      4142 8137 4142 8139 4139 8139 4135 8153
      4135 8159 4133 8159 4130 8170 4146 8182
      4163 8149
TIME...MOT...LOC 2249Z 242DEG 19KT 4142 8168 

HAIL...0.75IN
WIND...60MPH
 
$$

King
2 follow-up statements
280 
WWUS51 KCLE 052305
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
705 PM EDT WED SEP 5 2018

OHC035-052315-
/O.CON.KCLE.SV.W.0067.000000T0000Z-180905T2315Z/
Cuyahoga OH-
705 PM EDT WED SEP 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN CUYAHOGA COUNTY...

At 705 PM EDT, a severe thunderstorm was located over Cleveland
Heights, or 7 miles east of Cleveland, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Cleveland, Euclid, Cleveland Heights, Garfield Heights, Shaker
Heights, South Euclid, Mayfield Heights, East Cleveland, Lyndhurst,
University Heights, Beachwood, Richmond Heights, Willoughby Hills,
Highland Heights, Pepper Pike and Mayfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4157 8148 4151 8144 4143 8160 4150 8166
      4159 8150
TIME...MOT...LOC 2305Z 232DEG 24KT 4151 8156 

HAIL...0.75IN
WIND...60MPH
 
$$

King
596 
WWUS51 KCLE 052314
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
714 PM EDT WED SEP 5 2018

OHC035-052323-
/O.EXP.KCLE.SV.W.0067.000000T0000Z-180905T2315Z/
Cuyahoga OH-
714 PM EDT WED SEP 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUYAHOGA COUNTY
WILL EXPIRE AT 715 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4157 8148 4151 8144 4143 8160 4150 8166
      4159 8150
TIME...MOT...LOC 2313Z 242DEG 19KT 4153 8152 

$$

King

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:29 PM EDT, 20 minutes earlier.

Area forecast discussion, Sep 5, 6:29 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
629 PM EDT Wed Sep 5 2018

.SYNOPSIS...
Low pressure will move across Quebec tonight with a cold front
sagging southward through the central Great Lakes. This cold
front will move southward across the region on Thursday,
reaching central Ohio by late afternoon. The front will stall
across near the Ohio River Valley then lift back to the north
as the remnants of Tropical Storm Gordon approach the area.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Bumped up pops to scattered North Central Ohio for this evening.

Original discussion...
Low pressure will move across Quebec tonight with a cold front
sagging southward through the central Great Lakes. This cold
front will move southward across the region on Thursday,
reaching central Ohio by late afternoon.

For the  remainder of this evening there will be isolated
thunderstorms. The exception looks to be the Mid Ohio region
where a slightly better plume of moisture and a piece of 5H jet
energy interact to generate scattered thunderstorms. This piece
of jet energy moving northward overnight may keep a few
thunderstorms going across the eastern half of the region. We
will also have to monitor along the cold front for additional
development. Anything that does develop along the front will
drift southward and clear the region by late afternoon/early
evening.

One more humid night tonight then gradually drying out through
the Thursday evening. It will be cooler on Thursday with the
frontal passage and additional cloud cover. Highs should range
from the mid to upper 70s near the lakeshore to the lower 80s
south. Temperatures Thursday night will remain above seasonal
averages with middle 60s common. Slightly warmer near the
lakeshore.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper level ridge is expected to build to the lee of the Rocky
Mountains by the early part of the weekend. The ridge has a
potential to have an impact on where the tropical remnants
tracks. Strong surface high pressure building south out of
northern Ontario, Canada will push dry air into the region
during the early part of the forecast period. Expecting there to
be a sharp cutoff between rain and no rain over Ohio and
Pennsylvania Friday and Saturday. The high pressure will then
shift slowly east allowing remnants to move east into Ohio by
Sunday morning. The gradient between the two systems will
tighten over the eastern third of the forecast area with winds
pushing 15 to 25 knots. Rest of the area will see lighter winds
closer to the center of circulation. Abundant tropical moisture
will begin to surge north with the system as well and the best
chance for any rain appears it will arrive Sunday morning.
Instability does not look that impressive and should remain
stable enough to only support showers with the system as it
moves into the region. Temperatures will be considerably cooler
over the weekend with the threat for the showers and cloud
cover. Cool air advection from the effects of the high pressure
to the north will aid in keeping cool air in place as well. Some
slightly warmer air will arrive Sunday as tropical air arrives
with the remnant system.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The long term begins Sunday night with models in agreement showing
low pressure just to our west, the remnants of Gordon.  The GFS has
the low from Central Indiana to northwest OH while the ECMWF is
centered in eastern IL. Either way, deep moisture will be across the
region with it's origin in the tropics. Will begin with categorical
pops across the entire area and then drop pops to chance/likely
west/central. Monday the low will track northeast across the
central Great Lakes taking much of the tropical moisture with it.
Will need to continue with likely pops east for lingering showers
but will drop to chance elsewhere. Tuesday will be dry as both the
GFS and ECMWF bring high pressure and drier air in from the west.
Wednesday the high will move to eastern Quebec but should extend a
ridge west across the central lakes into the Mississippi Valley.
Should be a decent day but the resultant easterly gradient will
bring enough moisture back into the area from the east. Will
therefor need a slight chance pop east and central counties.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Scattered -tsra North Central Ohio will gradually diminish this
evening. Expect more scattered convection after midnight ahead
of approaching cold front that will move across forecast area
tomorrow.

OUTLOOK...Non-VFR possible late Saturday night into Sunday in
showers and isolated thunderstorms.

&&

.MARINE...
Winds on the lake expected to be relatively light this evening.  A
northerly flow will develop late tonight as a cold front slips south
across the area.  As high pressure builds slowly east across
Ontario, Canada, the remnant tropical system will slowly push into
Ohio and Pennsylvania.  The two systems will increase the gradient
over the lake and winds will become gusty Saturday evening into
Sunday night.  Sustained winds 25 to 30 knots will not be out of the
question and possibly higher depending on the track of the remnant
low pressure system.  Winds do shift around to the and begin to
diminish Monday behind the storm system.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Mullen
NEAR TERM...DJB
SHORT TERM...Lombardy
LONG TERM...TK
AVIATION...DJB
MARINE...Lombardy
Hazardous weather outlook, Sep 5, 5:54 AM EDT, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
554 AM EDT Wed Sep 5 2018

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-061000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
554 AM EDT Wed Sep 5 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

One more hot and humid day expected today before a cold front comes
through late tonight. Heat index values will range from the mid 90s
to near 100 degrees today, mainly during the afternoon hours. Take
precautions to avoid strenuous outdoor activities and heat related
illnesses.

Isolated to scattered thunderstorms are possible this afternoon and
evening. The strongest thunderstorms that develop could produce
locally heavy rainfall and gusty winds as they collapse. Isolated
strong to severe wind gusts are possible, mainly from 3 PM to 9 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-061000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
554 AM EDT Wed Sep 5 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:33 PM EDTSevere Thunderstorm WarningCLEAshland15 min
Sep 5, 5:38 PM EDTSevere Thunderstorm WarningCLELorain17 min
Sep 5, 6:37 PM EDTSevere Thunderstorm WarningCLECuyahoga10 min
Sep 5, 6:38 PM EDTSpecial Marine WarningCLE76 min
Sep 5, 7:29 PM EDTSpecial Marine WarningCLE91 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.